Hail, Decatur
- When
- August 18, 3:17 PM MST
- Where
- Decatur County, 10 mi W of Oberlin
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.817, -100.700
5 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 12:38 PM MST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI AUG 18 2006
.SHORT TERM... (TONIGHT - MONDAY)
VERY MOIST TROPICAL AIR MASS CONTINUES TO BE IN PLACE ACROSS THE
HIGH PLAINS WITH SOUTHWEST FLOW AROUND LARGE RIDGE CENTERED OVER THE
SOUTHERN PLAINS. DESPITE THE LACK OF GOOD UPPER FORCING
TONIGHT...COLD FRONT/POST FRONTAL LOW LEVEL UPSLOPE FLOW SHOULD BE
MORE THAN SUFFICIENT TO INITIATE WIDESPREAD SHOWER AND
THUNDERSTORMS. HAVE BUMPED UP POPS ACCORDINGLY. FLASH FLOOD WATCH
SEEMS APPROPRIATE GIVEN LOCALLY HEAVY RAIN THAT HAS OCCURRED IN
THOSE AREAS THE PAST FEW DAYS. MAY END UP EXTENDING IT PAST
06Z...SINCE RAIN WILL BE LINGERING WELL INTO SATURDAY. EXPECT RAIN
TO GRADUALLY END SATURDAY AFTERNOON AND SATURDAY EVENING FROM
NORTHEAST TO SOUTHWEST.
PRECIPITATION FORECAST FOR MONDAY AND TUESDAY NOT CLEAR CUT. AT THE
SURFACE...HIGH PRESSURE WILL SHIFT EASTWARD AND THE RETURN
CIRCULATION WILL ENSURE AT LEAST SOME LOW LEVEL MOISTURE ADVECTION
FROM THE SOUTHEAST. 500MB FLOW WILL BE WEAK/ZONAL ON
SUNDAY...TRANSITIONING TO NORTHWEST ON MONDAY. THERE ARE HINTS OF
PVA BOTH DAYS...BUT HARD TO SAY IF THIS IS AN ARTIFACT OF MODEL
CONVECTIVE PARAMETERIZATION FROM THE PREVIOUS COUPLE OF DAYS. AIR
MASS DOES APPEAR TO DRY OUT ON MONDAY...AS FORECAST BY 700MB THETA-E
AND 700-850MB RH. BOTTOM LINE IS THAT WILL CARRY A SLIGHT CHANCE FOR
PRECIPITATION ON SUNDAY...BUT PLAY IT CONSERVATIVELY DRY FOR MONDAY.
OFFICIAL FORECAST ALREADY REFLECTS THIS THINKING SO LITTLE IF ANY
CHANGE WAS MADE.
TEMPERATURES...CLOUDINESS ON SATURDAY WILL KEEP HIGHS ON THE COOL
SIDE. SUNDAY AND MONDAY EXPECT MORE SUN...BUT WITH 850MB
TEMPERATURES ONLY RECOVERING TO THE UPPER TEENS/LOWER 20S CELSIUS
STILL EXPECT SLIGHTLY BELOW/NEAR NORMAL TEMPERATURES.
.LONG TERM... (TUESDAY - FRIDAY)
LONGWAVE PATTERN WILL BE UNDERGOING A CHANGE THIS PERIOD. RIDGE
WHICH HAS BEEN SITTING ACROSS THE SOUTHERN PLAINS FORECAST TO
RETROGRADE TO THE DESERT SOUTHWEST AREA. THIS WILL PROMOTE A
NORTHWEST FLOW ALOFT OVER THE LOCAL AREA. A STRONG NORTHERN STREAM
SYSTEM WILL MOVE ACROSS CENTRAL CANADA. THIS SYSTEM WILL EJECT A
SERIES OF SHORTWAVE TROUGHS INTO THE NORTHWEST FLOW. ALTHOUGH THE
GFS AND ECMWF ARE NOT ENTIRELY IN AGREEMENT ON THE DETAILS...THE
ECMWF NOTABLY STRONGER WITH THE RIDGING ACROSS THE CENTRAL
PLAINS...BOTH MODELS SHOW A SURFACE BOUNDARY MOVING ACROSS THE AREA
IN THE PERIOD WEDNESDAY NIGHT THROUGH THURSDAY. AS A RESULT WILL
HAVE SOME MENTION OF PRECIPITATION THOSE PERIODS. POST FRONTAL LOW
LEVEL UPSLOPE REGIME WILL BE IN PLACE ACROSS THE HIGH PLAINS FOR THE
END OF THE EXTENDED PERIOD. NORTHWEST FLOW ALOFT ALSO CONTINUES WITH
POSSIBLE EMBEDDED SHORTWAVES. THIS COMBINATION USUALLY SPELLS
PRECIPITATION...AND INDEED GFS BREAKING OUT A CONVECTIVE BLOB AT THE
END OF DAY 7. ALTHOUGH CONFIDENCE IN MODEL QPF OUTPUT AT THAT TIME
RANGE NOT VERY HIGH...THE PATTERN WARRANTS AT LEAST A SLIGHT CHANCE
MENTION OF THUNDERSTORMS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.
NE...NONE.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ092.
&&
JDKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT FRI AUG 18 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1145 AM CDT FRI AUG 18 2006 /1045 AM MDT FRI AUG 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS IT MOVES ACROSS THE TRI-STATE AREA THIS AFTERNOON. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 55 MPH. STORM MOTIONS WILL GENERALLY BE TO THE SOUTHWEST AT LESS THEN 10 MPH...PROMOTING LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING. THE GREATEST THREAT FOR THE ABOVE MENTIONED WEATHER WILL EXTEND ROUGHLY FROM MCCOOK NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS AND KIT CARSON COLORADO. THIS AREA OF THUNDERSTORMS AND HEAVY RAIN WILL SHIFT SOUTH TOWARD EVENING AND INTO THE OVERNIGHT HOURS. LOCAL AREAS SOUTH OF A LINE FROM KIT CARSON COLORADO TO HILL CITY KANSAS RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS. FURTHER RAIN IN THESE AREAS WILL PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT SOUTH OF INTERSTATE 70. STORMS ARE NOT EXPECTED TO BE SEVERE... BUT WILL PRODUCE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...RAINFALL REPORTS WOULD BE APPRECIATED. DDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 157 PM MDT FRI AUG 18 2006 KSZ042-182045- WICHITA- 257 PM CDT FRI AUG 18 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARIENTHAL TO 8 MILES NORTHWEST OF LYDIA...AND MOVING EAST AT 5 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE FROM THESE STORMS. ADDITIONALLY...RAINFALL RATES OF UP TO AN INCH HOUR ARE POSSIBLE. PEOPLE IN SOUTHERN WICHITA COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT FRI AUG 18 2006 KSZ042-182115- WICHITA- 325 PM CDT FRI AUG 18 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF LEOTI...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT FRI AUG 18 2006 KSZ027-182215- WALLACE- 352 PM MDT FRI AUG 18 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 351 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF WALLACE...OR 13 MILES SOUTHEAST OF SHARON SPRINGS... AND MOVING SOUTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...LOCALLY HEAVY RAIN...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. JRM
The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Shingles blown off residential roof, 4-inch diameter tree uprooted, several tree branches down.
Power poles down on Highway 25.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532759, 5532760, 5532761, 5532762, 5533005, 5533006, 5533007, 5533008, 5533009.